Hail, Grant
- When
- July 5, 4:10 PM CST
- Where
- Grant County, Preston
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.970, -90.550
A line of storms moved across southwest Wisconsin during the afternoon and evening of July 5th. Some of these storms produced hail, with the largest reported being penny sized in Preston (Grant County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A line of storms moved across southwest Wisconsin during the afternoon and evening of July 5th. Some of these storms produced hail, with the largest reported being penny sized in Preston (Grant County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 5, 1:25 PM CST, 2 hours 45 minutes earlier.
Area Forecast Discussion
National Weather Service La Crosse WI
225 PM CDT Tue Jul 5 2022
.DISCUSSION...(This evening through Tuesday)
Issued at 225 PM CDT Tue Jul 5 2022
Key Messages:
- Severe storms possible this evening
- Turning more seasonable
Today's Heat:
Most recent surface observations show that temperatures have climbed
well into the 80s across much of the area with portions of far
southwest Wisconsin and northeast Iowa getting into the low 90s.
Associated heat indices around 105 were observed for these warmer
areas across the southern portions of the forecast area. Relief will
come later this evening as temperatures start decreasing with
overnight low temperatures dipping into the 60s to near 70s.
Evening Storms/Severe Treat:
Besides the heat, the other main concern today is the severe storm
risk this evening. Compared to the 05.12z early morning guidance,
the latest runs of the meso-models have come in better agreement
pinging off of the ongoing convection in South Dakota continuing
this derecho to the southeast with notable bowing segments. If this
complex continued on its current trajectory, then portions of south
central Minnesota and portions of northeast Iowa would be clipped by
this system early this evening. However, if it accelerates then the
arrival time would be earlier. Additionally, some meso-models hint
at convection firing up along a surface boundary ahead of the
convection out west. Surface observational analysis this early
afternoon has a surface boundary stretching from northwest Iowa
through southern Wisconsin. This is also depicted in the satellite
imagery as well. The associated cumulus field has remained fairly
stable and capped this early afternoon. If there is enough low-level
convergence to overcome the what little of a capping inversion is
left by late afternoon, storms would have PLENTY of instability to
work with. The 05.16Z RAP has MUCAPE values exceeding 5000 J/kg late
this afternoon. SPC mesoscale analysis highlights this area south of
I-90 nearly aligned with the surface boundary with decent effective
bulk shear up to 45 knots. There is an increased threat for heavy
rainfall and potential flooding where there are repeated rounds of
storms over the same location. Cannot rule out some hail with these
potentially pulse like initial storms. As for the derecho, damaging
winds are the main threat, but with any local surge or bowing
segment, cannot rule out a quick spin up/tornado.
As the system approaches from the west, instability begins to wane.
A diminishing trend is noted in the CAM solutions as it exits the
region overnight.
Mid-Week Precipitation:
Wednesday's precipitation still has plenty of uncertainty associated
with it. Depending on how the daytime/evening precipitation plays
out, some of that could be lingering into Wednesday night or early
Thursday morning. The 05.12Z runs of the RAP and NAM push for a
wetter solution Wednesday night, causing the precip to take longer
to push eastward out of the area or dissipate. But other hi-res
models suggest earlier timing and/or an overall drier forecast.
Overall, still a good amount of uncertainty in how that
precipitation will play out, so have low confidence in the rain's
timing into Thursday.
Seasonable End to the Week:
Mid-week, an upper-level ridge will start shifting to the east. As
it shifts, the area will settle into a northwest flow pattern,
bringing more seasonable early July temperatures in the low 80s.Late-
week, there are some hints that a shortwave embedded in the
ridge will bring precipitation again to the area. The GFS pushes for
this solution more than the EC, though both do have some hints of
precipitation for Thursday night into Friday. The GFS pushes for a
tad more shortwave energy to be present over the area, and thus has
a stronger signal for precipitation. However, with this still
being a couple days out, there are still wrinkles to iron out that
should become clearer in future model runs. This weekend looks to
be a nice, seasonable one, with dry weather expected Saturday and
temperatures continuing to be in the low 80s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1221 PM CDT Tue Jul 5 2022
Main concern today is the potential for thunderstorms late this
early evening. If ongoing convection in South Dakota continues at
its current pace and trajectory, then KRST would have thunderstorms
arriving around 01z and 02z for KLSE. Although, a majority of the
meso-models have convective development remaining south of the
airports. Just mentioned VCTS as the airports look to be on the
northern edge of the most intense part of the storm, but will
closely monitor and amend as needed as this event evolves.
Otherwise, winds will be light remaining less than 10 knots from the
north/northeast today but increase slightly from the east tomorrow
early morning after 09z. MVFR/IFR ceilings look to move back into
the region from the east around 09z as well. But not as confident on
fog/visibility reductions with the signal not being as strong in the
ensemble guidance compared to what it was for this past foggy
morning.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 8 PM CDT this evening for WIZ053>055-061.
MN...Heat Advisory until 8 PM CDT this evening for MNZ094>096.
IA...Heat Advisory until 8 PM CDT this evening for IAZ008>011-018-019-
029-030.
&&
DISCUSSION...Dahl/Peters
AVIATION...PetersHazardous Weather Outlook National Weather Service La Crosse WI 357 PM CDT Tue Jul 5 2022 IAZ008>011-018-019-029-030-MNZ094>096-WIZ053>055-061-061845- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Mower-Fillmore-Houston-Vernon-Crawford-Richland-Grant- 357 PM CDT Tue Jul 5 2022 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest Wisconsin. .DAY ONE...Tonight Severe storms are expected to roll across the area this evening. Damaging winds and heavy rain will be the main threats. The heavy rain could lead to flash flooding. Some large hail could also occur. A heat advisory is in effect for into the evening as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be additional storm chances into Thursday. Organized severe weather is not expected. More storm chances on Sunday. Its too early to discern if there would be a severe risk. .SPOTTER INFORMATION STATEMENT... A few spotter groups will likely be needed this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. MNZ079-086>088-WIZ017-029-032>034-041>044-061845- Wabasha-Dodge-Olmsted-Winona-Taylor-Clark-Buffalo-Trempealeau- Jackson-La Crosse-Monroe-Juneau-Adams- 357 PM CDT Tue Jul 5 2022 This Hazardous Weather Outlook is for portions of southeast Minnesota and western into north central Wisconsin. .DAY ONE...Tonight Heat indices will top out in the 90s late this afternoon into the early evening. Storms are possible tonight, generally along and south of Interstate 94. A few could be strong with a greater severe risk farther south. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be additional storm chances into Thursday. Organized severe weather is not expected. More storm chances on Sunday. Its too early to discern if there would be a severe risk. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. 04
Special Weather Statement
National Weather Service La Crosse WI
451 PM CDT Tue Jul 5 2022
IAZ010-011-029-030-WIZ054-055-061-052245-
Clayton IA-Winneshiek IA-Fayette IA-Allamakee IA-Richland WI-
Crawford WI-Grant WI-
451 PM CDT Tue Jul 5 2022
...A strong thunderstorm will impact portions of northwestern
Clayton, northern Fayette, Allamakee, Winneshiek, northern Grant,
southern Richland and Crawford Counties through 545 PM CDT...
At 450 PM CDT, Doppler radar was tracking strong thunderstorms from
northeast Iowa into southwest Wisconsin.
HAZARD...Winds nearing 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Iowa...and southwestern Wisconsin.
&&
LAT...LON 4335 9208 4336 9019 4317 9020 4320 9026
4320 9028 4321 9029 4321 9035 4320 9043
4293 9043 4291 9208
TIME...MOT...LOC 2150Z 252DEG 12KT 4318 9177
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JARThe La Crosse radar (KARX), 108 km away, was scanning. The volume nearest the first event began at 22:10 UTC.
1 hail, 1 funnel cloud. Local standard time, as filed.
A funnel cloud was sighted near Bloomington.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043558, 1043582.